Tips for Reducing the Risk of Harm from Substance Use
Any substance use comes with the risk of harm. We all think it will never happen to us, but it does happen to some people. It is good to be well-informed.
Tips to help reduce some of the risks associated with using substances
- Don’t be alone. Plan to use with someone you trust. If you don’t have someone you can trust, use the Lifeguard App or visit a substance use centre instead of choosing to use alone.
- Eat and drink water before and during substance use.
- Recognize signs of an overdose before you start using. In an overdose, bodily systems become overloaded and vitals are unable to function properly, which can result in death. Call 9-1-1 if you need help. Symptoms include:
- Chest pain
- Difficulty breathing
- Agitation or anxiety
- Get your drugs tested. Test your drugs for contaminants. Many substances – not just heroin or fentanyl – can be contaminated and have deadly effects. If you take meds, look into which substances your meds might interact with.
- Consent. Communicate with your trusted person on what you both are willing or not willing to do. Look up the substances you’re thinking about taking, recognize potential signs of a negative impact, and learn how to reduce possible harms.
- Plan ahead. Create a safety plan with someone you trust. Talk about what you both are comfortable with. Keep harm reduction supplies such as clean needles, condoms, etc. on hand. Ensure you have a ride home and a safe place to stay.
- Pick up a Naloxone kit and learn to use it. Naloxone is a safe antidote that can reverse the effects of opioids such as fentanyl and codeine during an overdose. B.C. has a Take Home Naloxone program that provides kits, and offers training in how to respond to opioid overdoses.
- Check out this infographic on what you need to know to keep you and your friends safe.
If you’re using:
- Tolerance: start low and go slow. Tolerance to drugs can change if you take breaks. You may be more sensitive to drug effects when you start up again. Don’t rely on another person’s dose; their tolerance may be different from yours.
- Methods of use. Even slower acting methods, such as swallowing, eating, or drinking can lead to accidental overdose. If it’s your first time using, use a slower acting method.
- Don’t drive while under the influence.
- Don’t mix. Try using one substance at a time to avoid potentially dangerous interactions. Avoid using different substances (including alcohol) at the same time. For more information on mixing medicine, alcohol and drugs check out drugcocktails.ca.
- If you take antidepressants and MDMA at the same time, it can cause serotonin syndrome. The signs of serotonin syndrome include very high fever, sickness, dangerously high blood pressure, heart problems and can result in death.
- If you mix diazepam and opioids, it may cause slowed breathing, and even death. They are both central nervous system (CNS) depressants, which means they slow the brain.
- Comfort is key. Having a familiar space can mean the difference of losing your hit or not. It can also be the difference between confident, comfortable decision-making and a rushed, anxious decision.
- The *new new*. Use new equipment every time to avoid the risk of transmission and infections. You can access new equipment at sexual health and youth clinics – check towardtheheart.com for ones near you.
- Rest is important. Hallucination, aggression, and hospitalization can all occur when we don’t take care of our sleep hygiene while using substances. Even if you’re unable to sleep, getting rest is important.
If you have questions or concerns about your own substance use and want to speak with someone about it, Foundry Virtual offers drop-in counselling by voice, video or call. Click here for more info.
For more self-care options check out the Apps & Tools section. Sometimes help from a professional is needed, check out the Get Support section.